Alert archive / Arkansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 309, NWS Shreveport, LA

August 1, 2011Howard County, Sevier County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Aug 1, 2011, 3:38 PM CDT for Howard County, Sevier County, Arkansas. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2011, 3:38 PM CDT (20:38 UTC)
Expired
Aug 1, 2011, 4:30 PM CDT
In force
52 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Howard County, AR, Sevier County, AR

The radar

The Western Arkansas radar (KSRX), 138 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 3:51 PM CDTTSTM WND DMG5 Wsw Dierks, ARNUMEROUS LARGE PINE TREES DOWN IN THE GREENS CHAPEL COMMUNITY
Aug 1, 4:06 PM CDTTSTM WND DMG5 Nnw Lockesburg, ARTREES DOWN BLOCKING THE ROAD AT THE JUNCTION OF HWYS 70 AND 71

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 8.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2011-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 637 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2011-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
637 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
1817 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

994 
WUUS54 KSHV 012038
SVRSHV
ARC061-133-012130-
/O.NEW.KSHV.SV.W.0309.110801T2038Z-110801T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
338 PM CDT MON AUG 1 2011

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HOWARD COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITIES OF...UMPIRE...DIERKS...
  SEVIER COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITIES OF...HORATIO...DE QUEEN...

* UNTIL 430 PM CDT

* AT 336 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
  A CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS 
  IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED NEAR DIERKS...NEAR
  ATHENS...WEST OF GILLHAM AND JUST SOUTHEAST OF DEQUEEN ARKANSAS. 
  THESE STORMS WERE MOVING TO THE SOUTHWEST NEAR 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY! LIGHTNING
IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3407 9394 3387 9436 3389 9439 3394 9439
      3394 9442 3393 9442 3393 9445 3395 9448
      3413 9447 3420 9434 3420 9425 3425 9425
      3435 9407
TIME...MOT...LOC 2036Z 055DEG 12KT 3413 9411

$$

13
1 follow-up statement
888 
WWUS54 KSHV 012052
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
352 PM CDT MON AUG 1 2011

ARC061-133-012130-
/O.CON.KSHV.SV.W.0309.000000T0000Z-110801T2130Z/
HOWARD AR-SEVIER AR-
352 PM CDT MON AUG 1 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SEVIER AND HOWARD COUNTIES...

AT 352 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR LEBANON...OR 7 MILES WEST OF DIERKS...MOVING SOUTHWEST
AT 15 MPH. THIS STORM IS DIRECTLY OVER DIERKS LAKE AT THIS TIME. 

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
GILLHAM...GENEVA...WEST OTIS...WEST LINE...HORATIO AND DE QUEEN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR DIERKS LAKE GET OUT OF THE WATER AND MOVE INDOORS OR 
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES 
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!

&&

LAT...LON 3409 9401 3387 9437 3388 9436 3390 9439
      3394 9439 3393 9445 3395 9448 3413 9447
      3420 9434 3420 9425 3425 9425 3428 9413
TIME...MOT...LOC 2052Z 055DEG 12KT 3410 9416

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:05 PM CDT, 33 minutes earlier.

Area forecast discussion, Aug 1, 3:05 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
305 PM CDT MON AUG 1 2011

.DISCUSSION...
THE HEAT CONTINUES TO BE THE STORY OF THE WEEK. CURRENT TEMP
READINGS RANGE FROM 101 TO 107...WITH AT LEAST A COUPLE MORE HOURS
OF HEATING LEFT TO GO. THIS WILL BE THE CASE AT LEAST THROUGH
WED AND MOST LIKELY THU...AS THE UPPER RIDGE DRIFTS DIRECTLY
OVERHEAD. MAV/MEX CONTINUE TO BE OUT TO LUNCH ON THIS HEAT...WHILE
THE MET HAS BEEN CLOSER...BUT STILL TOO COOL. PERSISTENCE SEEMS TO
BE THE BEST METHOD FOR NOW. HEAT ADVISORY FOR WED HAS BEEN
UPGRADED TO AN EXCESSIVE HEAT WARNING...AS HEAT INDICES ARE
EXPECTED TO REACH OR EXCEED 110 DEGREES AGAIN.

TEMPS LOOK TO EASE JUST A BIT MOVING INTO THE WEEKEND...AS A TROF
BEGINS TO DEVELOP ACROSS THE ERN U.S. THIS WILL FORCE THE RIDGE TO
DRIFT BACK TO THE W AND POSSIBLY ALLOW TEMPS TO ONLY REACH 99-106...
INSTEAD OF THE 105-110 THAT IS EXPECTED OVER THE NEXT COUPLE OF
DAYS. NEEDLESS TO SAY...SOME TYPE OF HEAT-RELATED ADVISORY OR
WARNING WILL LIKELY REMAIN IN EFFECT FOR SEVERAL MORE DAYS.

RAIN CHANCES WILL BE SPARSE OVER THE NEXT SEVERAL DAYS. FOR THE
WEEKEND...ERN PORTIONS OF THE REGION MAY SEE A SLIGHTLY INCREASED
CHANCE FOR RAIN AS THE RIDGE MOVES W AND A WEAK BOUNDARY DIPS INTO
THE REGION. DESPITE THE FCST WEAKNESS IN THE RIDGE...MODELS STILL
SHOW NO SIGNS OF ANY SIGNIFICANT RAINFALL THIS PD.

&&

.AVIATION...
PRETTY EXTENSIVE CU FIELD ACROSS THE REGION AS OF 2 PM. CU RANGING
WITH BASES ANYWHERE FROM 6-9KFT. BEGINNING TO SEE SOME VERY ISOLATED
SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE REGION AND WILL
CONTINUE TO HANDLE THIS WITH AMENDMENTS IF ANYTHING NEARS A TERMINAL
LOCATION. EXPECTING ACTIVITY TO BEGIN DISSIPATING AFTER 8-9 PM THIS
EVENING WITH MOSTLY CLEAR SKIES OVERNIGHT. A REPEAT OF TODAY IS
EXPECTED ACROSS THE REGION ON TUESDAY WITH AFTERNOON CU FIELD
DEVELOPING BETWEEN 12 NOON AND 1 PM. OTHERWISE...VFR CONDITIONS WILL
PREVAIL ACROSS THE REGION OVER THE NEXT 24 HOURS. /13/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV 106  80 108  81 107 /  20  20  10  10  10
MLU 103  78 106  80 105 /  20  20  10  10  10
DEQ 104  78 108  79 109 /  20  20  10  10  10
TXK 104  79 108  80 109 /  20  20  10  10  10
ELD 102  78 106  79 107 /  20  20  10  10  10
TYR 106  82 109  83 109 /  20  20  10  10  10
GGG 105  82 108  82 108 /  20  20  10  10  10
LFK 103  78 106  80 106 /  20  20  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT TUESDAY FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT TUESDAY FOR THE FOLLOWING
     ZONES: LAZ001>006-010>014-017>022.

OK...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT TUESDAY FOR THE FOLLOWING
     ZONES: OKZ077.

TX...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT TUESDAY FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

12/13
Hazardous weather outlook, Aug 1, 11:54 AM CDT, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1154 AM CDT MON AUG 1 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-021200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1154 AM CDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR TODAY. TEMPERATURES
WILL RANGE FROM 102 TO 108 DEGREES...WITH HEAT INDEX VALUES
REACHING INTO THE 110 TO 115 DEGREE RANGE. PRECAUTIONS TO PROTECT
AGAINST THE HEAT WILL BE NEEDED TODAY FOR EXTENDED TIME SPENT
OUTDOORS...OR IN AN INSUFFICIENTLY COOLED BUILDING.

IN ADDITION...ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE
THIS AFTERNOON AND EVENING...AS A WEAK UPPER DISTURBANCE PUSHES
SOUTH ACROSS THE REGION. BRIEF HEAVY RAIN...GUSTY WINDS...AND
FREQUENT LIGHTNING WILL ACCOMPANY ANY STRONG STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

OTHER THAN LATE DAY ISOLATED THUNDERSTORMS FOR MONDAY...LITTLE IF
ANY RAIN WILL OCCUR THIS WEEK AS THE UPPER RIDGE MOVES BACK OVER
THE FOUR STATE REGION. AS A RESULT...HIGH TEMPERATURES WILL CONTINUE
TO SOAR...POSSIBLY EVEN REACHING INTO THE 106 TO 110 DEGREE RANGE
FOR MOST OF THE REGION. PRECAUTIONS TO PROTECT AGAINST THE HEAT
WILL BE NEEDED THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

12

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:21 AM CDTHeat AdvisorySHVColumbia, Hempstead, Howard, Lafayette, Little River, Miller and 3 more10 hr

Nearby

Severe Thunderstorm Warnings in Arkansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.